Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Paducah, KY

May 10, 2016Daviess County, Henderson County, McLean County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 10, 2016, 12:06 PM CDT for Daviess County, Henderson County, McLean County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2016, 12:06 PM CDT (17:06 UTC)
Expired
May 10, 2016, 12:30 PM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Daviess County, KY, Henderson County, KY, McLean County, KY

The radar

The Evansville,IN radar (KVWX), 74 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:27 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 10, 7:27 AM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
727 AM CDT TUE MAY 10 2016

.UPDATE...
Issued at 718 AM CDT Tue May 10 2016

For aviation section only.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 412 am CDT Tue May 10 2016

Quite convoluted series of MCS (Mesoscale Convective Systems)
moving through the WFO PAH forecast area during the next 72 hours.

Although a decent low level jet exists across the eastern Purchase
area of West Kentucky at this time, the boundary layer has been
stabilized from previous convection, disconnecting any downward
flux of strong winds, but support effective rainfall rates with
the elevated convection. At this time, will hold off any
consideration of a flash flood watch, but it may need to be
considered for parts of Southeast Missouri...extreme Southern
Illinois and the northern Pennyrile later today, should the next
MCS travel eastward slower than expected.

The MCS evolving over Southwest Missouri is forecast by the NAM-
WRF ARW, as well as the GFS and ECMWF guidance to grow-up scale
and move eastward later toward sunrise, filling the extreme
western areas of Southeast Missouri and extending east into
Southern Illinois between 7 am and 1 pm today. The HRRR model
families are seeming to initialize this system too far north,
keying in on the forcing and warm air advection over eastern
Illinois, south through the Kentucky Pennyrile. It appears that
another warm frontal zone is trying to set up behind the
convective activity currently sprawled the WFO PAH forecast area.
This gives a little more confidence and credence to renewed
convection this morning over Southeast Missouri. This also may
delay and renewed severe potential until this afternoon over parts
of Southwest Indiana, the northern Pennyrile, and extreme
Southeast Illinois, and the adjacent counties of the Purchase Area
of West Kentucky. By later tonight, the more persistent convection
should remain in the eastern Pennyrile and Southwest Indiana
counties.

It looks like severe potential will diminish on Wednesday and the
next shortwave of energy move from Upper Midwest into the Central
Plains and approaches ridging aloft. This will also reduce the
coverage of showers and thunderstorms during the day. The ridging
aloft will be dampened Late Wednesday night as an approaching cold
front and renewed warm front generation place the WFO PAH forecast
area in a very unstable warm sector. It is likely that this will
afford increased severe potential for the day 2 severe outlook
area. Thursday afternoon will likely see another round of severe
storms as the cold front finally, but slowly works through the
area with channel vorticity along and ahead of the main trough
axis. This axis should sweep through the area Thursday night
drying out the WFO PAH forecast area for the beginning of the
extended forecast period.

With the clouds, rain, and nearby mesoscale and convective
boundaries, went with a cooler and smaller diurnal range of
temperatures.

.LONG TERM...(Friday through Monday)
Issued at 412 am CDT Tue May 10 2016

The period will begin drier and cooler as a bubble high pressure
system moves southeast across the area on Friday. However,
another cold front will sweep quickly across the region Friday
night. This front is expected to be weakening as it approaches,
and right now the main chcs for precip will be north of the Ohio
River. Not expecting any big impacts with this front though.

High pressure will then settle back in for the first part of the
weekend . Despite a return to sunshine Saturday, most locations will
should stay in the mid and upper 60s most of the afternoon.  For the
latter half of the weekend, a warm frontal zone is progged to set up
south of the PAH forecast area, between high surface pressure to the
north and low surface pressure developing in the southern Plains.
Though the smaller details of the deterministic models are more
murky at this time frame, it appears that shower and tstm chances
will be ramping up once again, esp as we head into the Sunday
night/Monday time frame. Will leave thunder mention out until the
warm front gets closer to the region on Monday.

&&

.AVIATION...
Issued at 1142 PM CDT Mon May 9 2016

With the passage of a couple of upper level disturbances, MVFR to
VFR cigs/vsbys and VCSH/VCTS through 13-19Z,then VFR for the rest
of the afternoon/early evening Southerly winds may gust up over 20
KTS today. Will need to monitor for the possibility of patchy
dense fog 05z- 12Z Wed.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...Smith
LONG TERM...GM
Hazardous weather outlook, May 10, 6:26 AM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
626 AM CDT TUE MAY 10 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
626 AM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CLUSTER OF THUNDERSTORMS IS ALREADY ACROSS SOUTHEAST MISSOURI THIS
MORNING AND WILL SLOWLY MOVE ACROSS SOUTHERN ILLINOIS AND INTO
SOUTHWEST INDIANA AND THE WEST KENTUCKY PENNYRILE REGION THROUGH
THIS EVENING. HEAVY RAIN AND LIGHTNING WILL BE THE DOMINANT
HAZARD...BUT THERE WILL EXIST ENOUGH ELEVATED SHEAR AND LOW LEVEL
INSTABILITY TO PRODUCE AT LEAST SOME STRONGER STORMS CAPABLE OF
DAMAGING HAIL AND WIND. ANY SEVERE WEATHER THREAT SHOULD DIMINISH
LATE IN THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH THURSDAY
EVENING...THEN AGAIN SUNDAY EVENING THROUGH MONDAY.

AT THIS TIME...THUNDERSTORMS THAT DEVELOP AFTER MIDNIGHT WEDNESDAY
NIGHT AND THEN AGAIN THURSDAY AFTERNOON HAVE THE BEST SEVERE
POTENTIAL. THE PRIMARY CONCERN WILL BE DAMAGING HAIL AND WINDS
WITHIN CLUSTERS OF THUNDERSTORMS. LOCALLY HEAVY RAIN AND LIGHTNING WILL
BE A SECONDARY HAZARD.

THUNDERSTORMS NEXT WEEK ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY...AND
POSSIBLY LATE WEDNESDAY NIGHT AND THURSDAY AFTERNOON. ANY REPORTS
OF DAMAGING WINDS...HAIL...OR RAINFALL IN EXCESS OF AN INCH WILL
BE APPRECIATED.

SMITH

In the hours before

Special weather statement, May 10, 11:25 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CDT TUE MAY 10 2016

INZ086-087-KYZ018-101700-
WARRICK IN-VANDERBURGH IN-HENDERSON KY-
1125 AM CDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR VANDERBURGH...WESTERN WARRICK AND
NORTHEASTERN HENDERSON COUNTIES UNTIL NOON CDT...

AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EVANSVILLE...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...HENDERSON...BOONVILLE...NEWBURGH...CHANDLER...MELODY HILL...
DARMSTADT AND KASSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3794 8726 3792 8727 3786 8773 3790 8771
      3790 8770 3793 8770 3808 8763 3821 8725
      3795 8723
TIME...MOT...LOC 1625Z 252DEG 41KT 3800 8759

ML/DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:54 PM CDTSevere Thunderstorm WarningPAHFulton51 min
May 9, 10:11 PM CDTSpecial Weather StatementPAHBallard49 min
May 9, 10:23 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle37 min
May 9, 10:51 PM CDTSpecial Weather StatementPAHFulton, Graves, Hickman, Livingston, McCracken, Marshall69 min
May 10, 11:45 AM CDTAreal Flood AdvisoryPAHDaviess, Henderson, Union, Webster3 hr
May 10, 12:28 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean, Webster32 min
May 10, 12:56 PM CDTSevere Thunderstorm WarningPAHDaviess34 min
May 10, 1:10 PM CDTTornado WarningPAHDaviess35 min
May 10, 1:20 PM CDTAreal Flood AdvisoryPAHDaviess3 hr
May 10, 2:28 PM CDTSevere Thunderstorm WarningPAHCarlisle, Graves, Hickman32 min
May 10, 2:46 PM CDTTornado WarningPAHGraves29 min
May 10, 2:57 PM CDTSevere Thunderstorm WarningPAHGraves, Marshall48 min
May 10, 3:07 PM CDTTornado Warning Tornado observedPAHCalloway, Graves, Marshall23 min
May 10, 3:30 PM CDTTornado Warning Tornado observedConsiderable damage threatPAHLyon, Marshall, Trigg45 min
May 10, 4:05 PM CDTAreal Flood AdvisoryPAHDaviess3 hr
May 10, 4:05 PM CDTTornado WarningPAHCaldwell, Crittenden, Hopkins, Webster25 min
May 10, 4:11 PM CDTTornado WarningPAHCaldwell, Lyon, Trigg34 min
May 10, 4:37 PM CDTTornado WarningPAHCaldwell, Christian, Hopkins, Trigg23 min
May 10, 4:42 PM CDTTornado WarningPAHHopkins, McLean33 min
May 10, 4:59 PM CDTTornado WarningPAHChristian, Hopkins, Muhlenberg46 min
May 10, 5:20 PM CDTTornado WarningPAHDaviess, McLean, Muhlenberg29 min
May 10, 5:44 PM CDTTornado Warning Tornado observedConsiderable damage threatPAHMuhlenberg31 min
May 10, 5:57 PM CDTTornado WarningPAHUnion33 min
May 10, 6:00 PM CDTTornado WarningPAHMuhlenberg18 min
May 10, 6:11 PM CDTTornado WarningPAHUnion34 min
May 10, 6:23 PM CDTSevere Thunderstorm WarningPAHChristian37 min
May 10, 6:32 PM CDTTornado WarningPAHCrittenden28 min
May 10, 6:36 PM CDTTornado WarningPAHCaldwell, Christian39 min
May 10, 4:44 PM CDTTornado WarningPAHPope, Saline31 min
May 10, 4:46 PM CDTTornado WarningPAHJohnson, Pope29 min
May 10, 5:11 PM CDTTornado WarningPAHGallatin34 min
May 10, 5:14 PM CDTTornado WarningPAHGallatin, Hardin, Saline31 min
May 10, 5:16 PM CDTTornado WarningPAHHardin, Pope29 min
May 10, 5:22 PM CDTTornado WarningPAHJohnson, Pope23 min
May 10, 5:42 PM CDTTornado WarningPAHHardin33 min
May 9, 8:19 PM CDTSevere Thunderstorm WarningPAHRipley41 min
May 9, 8:45 PM CDTSevere Thunderstorm WarningPAHButler, Ripley45 min
May 9, 8:55 PM CDTSevere Thunderstorm WarningPAHCarter, Wayne50 min
May 9, 9:27 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, New Madrid, Stoddard, Wayne48 min
May 10, 12:00 AM CDTAreal Flood AdvisoryPAHCarter3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.